Texas, 2013

Hail in Texas, April 9, 2013

April 9, 2013 · NWS OUN · 11 events in 5 counties and zones

An arctic cold front pushed through the southern Plains during the afternoon and evening. Immediately ahead of the front, several supercells deveoped over western north Texas and produced large hail, some significant.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An arctic cold front pushed through the southern Plains during the afternoon and evening. Immediately ahead of the front, several supercells deveoped over western north Texas and produced large hail, some significant.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 9, 12:19 PM CST, 4 hours 21 minutes earlier.

Area forecast discussion, Apr 9, 12:19 PM CST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
119 PM CDT TUE APR 9 2013

.DISCUSSION...
MAIN FOCUS WAS ON THE NEXT 48 HOURS OR SO WITH SEVERE WEATHER AND
WINTER WEATHER IMPACTS.

THE COLD FRONT WHICH HAS MOVED ACROSS PARTS OF WESTERN OK WILL
CONTINUE TO MOVE ACROSS THE REGION THROUGH TONIGHT. TEMPERATURES
BEHIND THE FRONT ARE FALLING RAPIDLY INTO MAINLY THE 40S AND 50S...
WITH THE NORTHWEST WINDS BEHIND THE FRONT BECOMING BREEZY/WINDY.
MEANWHILE... UPPER LOW OVER THE FOUR CORNERS WILL CONTINUE TO MOVE
EAST THROUGH WEDNESDAY. THUNDERSTORMS WILL DEVELOP ALONG AND MAYBE
AHEAD OF THE FRONT THIS AFTERNOON/EVENING. THESE STORMS WILL BE
SEVERE PRODUCING LARGE HAIL AND STRONG WINDS. ANY STORMS THAT ARE
ABLE TO STAY DISCRETE /SUPERCELLS/ COULD ALSO PRODUCE TORNADOES.
SHOWERS/STORMS WILL ALSO DEVELOP BEHIND THE FRONT. SOME OF THE RAIN
COULD BE HEAVY... ESPECIALLY IF TRAINING OF STORMS OCCURS... WHICH
MAY CAUSE SOME LOCALIZED FLOODING.

AS THE COLD AIR MOVES INTO THE AREA... THE PRECIP IS EXPECTED TO
CHANGE TO FREEZING RAIN/SLEET AND MAYBE EVEN SOME SNOW TONIGHT INTO
WEDNESDAY. THIS WINTER WX COULD AFFECT ROADWAYS BUT THE BIGGER
IMPACT MAY BE ACCUMULATIONS OF ICE ON POWER LINES AND TREES...
ESPECIALLY WITH BREEZY/WINDY CONDITIONS EXPECTED OVERNIGHT. ISSUED A
WINTER WX ADVISORY EARLIER TODAY TO COVER THIS. PRECIPITATION IS
EXPECTED TO END FROM WEST TO EAST WEDNESDAY.

FREEZING TEMPERATURES WILL BE POSSIBLE ACROSS PARTS OF THE AREA
AGAIN WEDNESDAY NIGHT AND THURSDAY NIGHT. TEMPERATURES ARE EXPECTED
TO WARM THIS WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  30  45  28  55 /  80  60  10   0
HOBART OK         29  46  23  58 /  90  20   0   0
WICHITA FALLS TX  32  51  32  60 /  90  40   0   0
GAGE OK           23  42  25  58 /  70  20   0   0
PONCA CITY OK     31  45  26  52 /  90  60  10   0
DURANT OK         42  53  34  59 /  90  90  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 1 PM CDT
     WEDNESDAY FOR OKZ006>008-011>013-015>025-027-033>038.

     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 1 PM CDT
     WEDNESDAY FOR OKZ004-005-009-010-014.

TX...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 1 PM CDT
     WEDNESDAY FOR TXZ083>085-087.

&&

17/25
Hazardous weather outlook, Apr 9, 11:12 AM CST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1212 PM CDT TUE APR 9 2013

OKZ004>048-050>052-TXZ083>090-101000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1212 PM CDT TUE APR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
A SLIGHT RISK FOR SEVERE THUNDERSTORMS IS IN EFFECT FOR MUCH
OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK COVERS LOCATIONS EAST OF A LINE EXTENDING FROM
ALVA...TO ALTUS...TO KNOX CITY TEXAS.

TIMING...
THE BEST TIME FRAME FOR SEVERE THUNDERSTORMS WILL BE THROUGH
MIDNIGHT CDT TONIGHT.

IMPACTS...
HAIL UP TO THE SIZE OF BASEBALLS...WIND GUSTS 70 TO 80 MPH...AND
TORNADOES WILL BE POSSIBLE WITH DISCRETE SUPERCELLS. DAMAGING WIND
GUSTS AND LARGE HAIL WILL BE THE GREATEST CONCERNS WITH STORMS ALONG
A COLD FRONT. LARGE HAIL WILL BE THE BIGGEST HAZARD BEHIND A
COLD FRONT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR THE POTENTIAL OF SEVERE WEATHER OPERATIONS
THIS AFTERNOON THROUGH TONIGHT.

DISCUSSION...
SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE ANTICIPATED THIS AFTERNOON
AND TONIGHT AS LIFT FROM AN APPROACHING LOW PRESSURE SYSTEM...DRYLINE...
AND COLD FRONT COMBINES WITH ABUNDANT MOISTURE IN A MODERATELY
UNSTABLE ATMOSPHERE.

ALTHOUGH DAMAGING WIND GUSTS AND LARGE HAIL APPEAR TO BE THE PRIMARY
CONCERNS THIS AFTERNOON AND TONIGHT...THERE WILL BE A LOW TORNADO THREAT
AS WELL. THE GREATEST TORNADO THREAT WILL BE ASSOCIATED WITH ANY DISCRETE
STORM AHEAD OF THE DRYLINE AND COLD FRONT. THIS HEIGHTENED CONCERN IS
EXPECTED MAINLY OVER SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS BETWEEN
1 PM AND 9 PM CDT...ESPECIALLY NEAR THE INTERSECTION OF THE DRYLINE AND
COLD FRONT. AS THE EVENING PROGRESSES...THUNDERSTORMS ARE EXPECTED TO
BECOME WIDESPREAD NEAR AND BEHIND THE COLD FRONT AS IT MOVES FROM NORTHWEST
TO SOUTHEAST. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY CONCERNS
WITH THE STORMS ALONG THE FRONT WHILE LARGE HAIL IS POSSIBLE WITH ELEVATED
STORMS BEHIND THE COLD FRONT. THE SEVERE THREAT WILL SLOWLY DIMINISH AFTER
MIDNIGHT CDT...ESPECIALLY AS MOST CONVECTION WILL BE ELEVATED AND ON THE
COLD SIDE OF THE COLD FRONT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY APR 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
AREAS OF FREEZING RAIN...SLEET...AND PERHAPS SNOW ARE EXPECTED ACROSS
THE NORTHWEST HALF OF OKLAHOMA AND FAR WESTERN NORTH TEXAS...MAINLY
NORTHWEST OF I-44...AFTER 9 PM CDT. SOME ICE ACCUMULATIONS ARE
POSSIBLE ON TREES...POWERLINES...AND OTHER ELEVATED OBJECTS. ROADS...
BRIDGES...AND OVERPASSES MAY BECOME ICY ACROSS NORTHWEST OKLAHOMA
LATE TONIGHT.

SUBFREEZING TEMPERATURES WILL OCCUR TONIGHT ACROSS THE NORTHWEST HALF
OF OKLAHOMA AND FAR WESTERN NORTH TEXAS...MAINLY NORTHWEST OF I-44.
TENDER PLANTS WILL NEED TO BE COVERED OR BROUGHT INDOORS.

HEAVY PRECIPITATION THROUGH TONIGHT MAY CAUSE LOCALIZED FLOODING.

WINDY CONDITIONS WITH GUSTS UP TO 50 MPH MAY OCCUR THROUGH TONIGHT
AWAY FROM THUNDERSTORMS ACROSS WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS BEHIND THE PASSAGE OF A STRONG COLD FRONT.

ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS FAR WESTERN
NORTH TEXAS THROUGH 8 PM CDT BEHIND A DRYLINE AND AHEAD OF A COLD
FRONT DUE TO BREEZY TO WINDY CONDITIONS...LOW HUMIDITY...AND VERY
WARM TEMPERATURES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
A FEW THUNDERSTORMS MAY LINGER ACROSS FAR SOUTHERN AND SOUTHEAST
OKLAHOMA ON WEDNESDAY...BUT ARE NOT EXPECTED TO BE SEVERE.

STORM CHANCES RETURN ON SATURDAY...HOWEVER ORGANIZED SEVERE WEATHER
IS NOT EXPECTED.

OTHER HAZARDOUS WEATHER...
AREAS OF FREEZING RAIN...SLEET...AND PERHAPS SNOW ARE EXPECTED ACROSS
THE NORTHWEST HALF OF OKLAHOMA AND FAR WESTERN NORTH TEXAS...MAINLY
NORTHWEST OF I-44...WEDNESDAY MORNING. SOME ICE ACCUMULATIONS ARE
POSSIBLE ON TREES...POWERLINES...AND OTHER ELEVATED OBJECTS. ROADS...
BRIDGES...AND OVERPASSES MAY BE ICY ACROSS NORTHWEST OKLAHOMA
WEDNESDAY MORNING.

SUBFREEZING TEMPERATURES WILL OCCUR WEDNESDAY MORNING ACROSS THE
NORTHWEST HALF OF OKLAHOMA AND FAR WESTERN NORTH TEXAS...MAINLY
NORTHWEST OF I-44...AND WILL BE POSSIBLE AGAIN ON THURSDAY MORNING
ACROSS MUCH OF NORTHERN...CENTRAL AND WESTERN OKLAHOMA. TENDER PLANTS
WILL NEED TO BE COVERED OR BROUGHT INDOORS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
CDT WEDNESDAY...WITH UPDATES AS NEEDED.

11/26/MBS

In the hours before

Special weather statement, Apr 9, 4:08 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
508 PM CDT TUE APR 9 2013

OKZ004-009-092230-
HARPER OK-ELLIS OK-
508 PM CDT TUE APR 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARPER AND ELLIS
COUNTIES UNTIL 530 PM CDT...

AT 502 PM CDT...THUNDERSTORMS WERE MOVING INTO FAR NORTHWEST
OKLAHOMA AT 35 MPH.  THE STORMS WERE LOCATED NEAR ARNETT AND GAGE.
TEMPERATURES WERE NEAR OR BELOW FREEZING ACROSS MUCH OF ELLIS AND
HARPER COUNTIES...SO SOME OF THE RAIN WILL FREEZE ON ELEVATED
SURFACES.

HAZARDS INCLUDE...
HAIL UP TO NICKELS...

LAT...LON 3673 10000 3671 9962 3602 9966 3603 10000
TIME...MOT...LOC 2202Z 184DEG 32KT 3610 9995
Special weather statement, Apr 9, 4:12 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
512 PM CDT TUE APR 9 2013

TXZ085-087-088-092245-
BAYLOR TX-WILBARGER TX-KNOX TX-
512 PM CDT TUE APR 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAYLOR...SOUTHERN
WILBARGER AND SOUTHEASTERN KNOX COUNTIES UNTIL 545 PM CDT...

AT 509 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GOREE...
MOVING NORTH AT 55 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...

LAT...LON 3340 9959 3376 9949 3376 9948 3383 9948
      3394 9945 3393 9897 3392 9897 3341 9933
      3340 9935
TIME...MOT...LOC 2209Z 196DEG 47KT 3345 9946
Special weather statement, Apr 9, 4:35 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
535 PM CDT TUE APR 9 2013

OKZ037-038-044-092300-
COTTON OK-TILLMAN OK-COMANCHE OK-
535 PM CDT TUE APR 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COTTON...EASTERN
TILLMAN AND SOUTHWESTERN COMANCHE COUNTIES UNTIL 600 PM CDT...

AT 534 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GRANDFIELD...
MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...

LAT...LON 3424 9882 3459 9867 3448 9843 3419 9868
TIME...MOT...LOC 2234Z 205DEG 32KT 3427 9872
Special weather statement, Apr 9, 4:36 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
536 PM CDT TUE APR 9 2013

OKZ004-009-010-092315-
HARPER OK-WOODWARD OK-ELLIS OK-
536 PM CDT TUE APR 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR HARPER...NORTHWESTERN WOODWARD
AND NORTHERN ELLIS COUNTIES UNTIL 615 PM CDT...

AT 532 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST
OF MAY...MOVING NORTH AT 55 MPH.  HAIL UP TO THE SIZE OF NICKELS
IS POSSIBLE WITH THIS STORM.  FREEZING RAIN WILL ALSO OCCUR.

LAT...LON 3700 9945 3618 9968 3624 10000 3662 10001
      3699 9999
TIME...MOT...LOC 2232Z 192DEG 46KT 3649 9984

The radar

The Altus AFB radar (KFDR), 88 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Baylor

When
April 9, 4:40 PM CST
Where
Baylor County, 3.5 mi N of Red Springs
Measured
1 in hail
Reported by
COOP Observer
Coordinates
33.660, -99.420

Hail, Archer

When
April 9, 6:33 PM CST
Where
Archer County, 12.42 mi ESE of Megargel
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
33.410, -98.720

Hail, Archer

When
April 9, 7:07 PM CST
Where
Archer County, 4.15 mi S of Windthorst
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.520, -98.440

Hail, Archer

When
April 9, 7:09 PM CST
Where
Archer County, Windthorst
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.580, -98.440

Hail, Clay

When
April 9, 7:20 PM CST
Where
Clay County, 4.42 mi SW of Bluegrove
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.630, -98.290

Hail, Clay

When
April 9, 7:21 PM CST
Where
Clay County, 9.21 mi W of Joy
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
33.580, -98.380

Hail, Clay

When
April 9, 7:29 PM CST
Where
Clay County, Bluegrove
Measured
1 in hail
Reported by
Public
Coordinates
33.670, -98.230

Hail, Clay

When
April 9, 8:29 PM CST
Where
Clay County, 6.91 mi W of Joy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.580, -98.340

Hail, Wichita

When
April 9, 8:35 PM CST
Where
Wichita County, 0.57 mi E of Kadane Corner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.850, -98.820

Hail, Clay

When
April 9, 9:05 PM CST
Where
Clay County, Henrietta
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.820, -98.190

Hail, Knox

When
April 9, 10:55 PM CST
Where
Knox County, Benjamin
Measured
1 in hail
Reported by
County Official
Coordinates
33.580, -99.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436258, 436259, 436260, 436261, 436262, 436263, 436264, 436265, 436266, 436267, 436268.